Alert archive / Indiana / Beach Hazards Statements in 2019

Beach Hazards Statement 16, NWS Northern Indiana

September 22, 2019

NWS Northern Indiana issued this beach hazards statement at Sep 22, 2019, 10:50 AM EDT. It took effect at Sep 23, 2019, 2:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2019, 10:50 AM EDT (14:50 UTC)
In effect from
Sep 23, 2019, 2:00 AM EDT
Expired
Sep 23, 2019, 8:00 PM EDT
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

544 
WHUS43 KIWX 221450
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1050 AM EDT Sun Sep 22 2019

INZ003-222300-
/O.NEW.KIWX.BH.S.0016.190923T0600Z-190924T0000Z/
La Porte-
950 AM CDT Sun Sep 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY EVENING...

The National Weather Service in Northern Indiana has issued a
Beach Hazards Statement, which is in effect from late tonight 
through Monday evening. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... 

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...West to northwest winds 10 to 20
  mph developing behind a cold front late tonight into Monday 
  will allow waves to build to 3 to 6 feet for overnight tonight 
  through early Monday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

MIZ077-222300-
/O.EXT.KIWX.BH.S.0015.000000T0000Z-190924T0000Z/
Berrien-
1050 AM EDT Sun Sep 22 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING...

* STRONG RIP AND STRUCTURAL CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

* OVERVIEW/POTENTIAL IMPACTS...South to southwest winds at 15 to
  25 mph will allow waves to build to 2 to 5 feet today. Winds
  will shift to the west to northwest at 10 to 20 mph tonight
  behind a cold front resulting in waves building to 3 to 7 feet
  for late tonight through early Monday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
5 follow-up statements
582 
WHUS43 KIWX 221958
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
358 PM EDT Sun Sep 22 2019

MIZ077-230400-
/O.CON.KIWX.BH.S.0015.000000T0000Z-190924T0000Z/
Berrien-
358 PM EDT Sun Sep 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* STRONG RIP AND STRUCTURAL CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

* OVERVIEW/POTENTIAL IMPACTS...Southwest winds 15 to 30 mph this
  afternoon will shift to the northwest at 15 to 25 mph overnight
  behind a cold front resulting in waves building to 3 to 6 feet
  for late tonight into Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

INZ003-230400-
/O.CON.KIWX.BH.S.0016.190923T0600Z-190924T0000Z/
La Porte-
258 PM CDT Sun Sep 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 AM CDT MONDAY
THROUGH MONDAY EVENING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Southwest winds 15 to 25 mph this
  afternoon will shift to the northwest overnight behind a cold
  front resulting in waves building to 3 to 5 feet for late 
  tonight into Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
257 
WHUS43 KIWX 230210
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1010 PM EDT Sun Sep 22 2019

MIZ077-231015-
/O.CON.KIWX.BH.S.0015.000000T0000Z-190924T0000Z/
Berrien-
1010 PM EDT Sun Sep 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* STRONG RIP AND STRUCTURAL CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

* OVERVIEW/POTENTIAL IMPACTS...Southwest winds 15 to 25 mph will 
  shift to the northwest at 15 to 25 mph overnight behind a cold 
  front resulting in waves building to 3 to 6 feet for late 
  tonight into Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

INZ003-231015-
/O.CON.KIWX.BH.S.0016.190923T0600Z-190924T0000Z/
La Porte-
910 PM CDT Sun Sep 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 AM CDT MONDAY
THROUGH MONDAY EVENING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Southwest winds 15 to 25 mph this 
  afternoon will shift to the northwest overnight behind a cold 
  front resulting in waves building to 3 to 5 feet for late 
  tonight into Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
962 
WHUS43 KIWX 230752
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
352 AM EDT Mon Sep 23 2019

INZ003-231600-
/O.CON.KIWX.BH.S.0016.000000T0000Z-190924T0000Z/
La Porte-
252 AM CDT Mon Sep 23 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* STRONG RIP AND STRUCTURAL CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

* OVERVIEW/POTENTIAL IMPACTS...West winds at 15 to 25 mph will
  allow waves to build to 3 to 5 feet today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

MIZ077-231600-
/O.CON.KIWX.BH.S.0015.000000T0000Z-190924T0000Z/
Berrien-
352 AM EDT Mon Sep 23 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* STRONG RIP AND STRUCTURAL CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

* OVERVIEW/POTENTIAL IMPACTS...West winds at 15 to 25 mph will
  allow waves to build to 3 to 5 feet today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
349 
WHUS43 KIWX 231507
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1107 AM EDT Mon Sep 23 2019

INZ003-232315-
/O.CON.KIWX.BH.S.0016.000000T0000Z-190924T0000Z/
La Porte-
1007 AM CDT Mon Sep 23 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* STRONG RIP AND STRUCTURAL CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

* OVERVIEW/POTENTIAL IMPACTS...West winds at 15 to 25 mph will 
  allow waves to build to 3 to 5 feet today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

MIZ077-232315-
/O.CON.KIWX.BH.S.0015.000000T0000Z-190924T0000Z/
Berrien-
1107 AM EDT Mon Sep 23 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* STRONG RIP AND STRUCTURAL CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

* OVERVIEW/POTENTIAL IMPACTS...West winds at 15 to 25 mph will 
  allow waves to build to 3 to 5 feet today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
287 
WHUS43 KIWX 232044
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
444 PM EDT Mon Sep 23 2019

INZ003-240000-
/O.CON.KIWX.BH.S.0016.000000T0000Z-190924T0000Z/
La Porte-
344 PM CDT Mon Sep 23 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* STRONG RIP AND STRUCTURAL CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

* OVERVIEW/POTENTIAL IMPACTS...West winds at 15 to 25 mph will
  allow waves of 3 to 5 feet into early this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

MIZ077-240000-
/O.CON.KIWX.BH.S.0015.000000T0000Z-190924T0000Z/
Berrien-
444 PM EDT Mon Sep 23 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* STRONG RIP AND STRUCTURAL CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

* OVERVIEW/POTENTIAL IMPACTS...West winds at 15 to 25 mph will 
  allow waves to build to 3 to 5 feet today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 22, 6:25 AM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 22, 6:25 AM EDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
625 AM EDT Sun Sep 22 2019

.SYNOPSIS...
Issued at 106 AM EDT Sun Sep 22 2019

Scattered showers are expected today across northwest Indiana and
southwest Lower Michigan as a frontal boundary sags toward the
region. Remaining breezy, warm and dry otherwise with afternoon
highs mainly in the 80s.

The frontal boundary will push through the rest of the forecast
area tonight with high chances for rain and perhaps a few
thunderstorms. Drier and cooler conditions will then overspread
the area behind this system Monday into Tuesday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 200 AM EDT Sun Sep 22 2019

Scattered showers and a rumble of thunder are possible through
the remainder of the overnight hours under southwesterly flow
aloft.

Convection is well developed along a stationary boundary from TX
to MN. A trough axis over the Continental Divide is starting to
show signs of lifting to the northeast. In response to the trough
moving out of the Rockies, a lee side surface low is rapidly
developing. Models show this lee side low quickly lift from SE CO
to Kansas City through the morning hours and towards midday. As
the low lifts along the stationary front, the northern stem of the
front is expected to drift westwards slightly. Aloft, the upper
jet orientation will also take on a more southerly component as
the trough moves across the central and northern Plains.
Convective activity will likely drift westwards with the
aforementioned forcing mechanism during the late morning to midday
timeframe. Have made adjustments to POPs/QPF to reflect this
narrow window of lower convective activity.

Likely precip chances spreads into the far western counties this
afternoon/evening as the upper trough (transitioning to a closed
low) moves into the upper Midwest, and the surface low along the
front moves into northern IL. Storms that move into Berrien
County, MI and Laporte County, IN during this time frame will be
capable of producing locally heavy rainfall. Instability will be
limited due to poor lapse rates, but precip loading of the
downdraft could be enough to bring the 30-40kt 850mb winds to the
surface. Precip chances east of State Route 15 will remain
limited throughout the day and into the evening hours. This will
allow afternoon temperatures to warm into lower to mid 80s once
more.

Tonight, models continue to show the cold front quickly advancing
across the CWA as the surface low lifts across central Lower
Michigan. With the combined forcing of the upper closed low and
surface front, the overnight hours continues to present the best
chances for locally heavy rainfall. Models do show the 40-50kt
850mb jet core moving over the area between 00Z and 06Z. As
mentioned above, sufficient precip loading of the downdraft could
be enough to bring these winds to the surface. While the main
hazard for the forecast remains locally heavy rainfall, there is
a non-zero chance for an isolated strong wind gust.

Adjustments continue to be main to the storm total amounts,
especially considering the linkage of rainfall across the eastern
half of the CWA to the frontal passage. For far eastern IN and
northwest OH, storm total amounts have dropped into the 0.10" to
0.30" range. Rainfall amounts up to 1" to 1.5" continues to be
possible for locations north of HWY 30 and west of HWY 31 (in
addition to what has already fallen). Rainfall amounts of 0.5" to
1" are possible for locations between the aformentioned geographic
locations.

&&

.LONG TERM...(Monday through Saturday)
Issued at 200 AM EDT Sun Sep 22 2019

Monday morning will see a cold front moving into central OH to
remove what lingering showers exist across northwestern OH. The
post-frontal airmass will drop highs on Monday to near 70.
With the much lower dewpoints over the area and clear skies,
overnight lows will be able to drop into the mid to lower 50s
Monday night. Dry and cool conditions persist into Tuesday with
highs rising a few degrees into the mid-70s.

Medium range models show another trough dropping across the
northern Plains and Midwest Wednesday into Thursday. This will
bring another cold front and chance for precip across the area
Wednesday night into Thursday morning. The now stalled front
across southern IN returns on Friday as a warm front in response
to a closed low over AZ being ingested into the upper flow and
quickly lifting northeastwards. This could bring another chance
for precip to the area Friday and the coming weekend. There is
some disagreement on the track of the system so adjustments are
likely for this portion of the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 625 AM EDT Sun Sep 22 2019

The bulk of the rain shower activity and vis/cig restrictions will
likely remain north and west of KSBN through mid afternoon. This
will leave southwest winds gusting up to near 25 knots the main
impact later this morning and afternoon across northern IN. A
frontal wave will then bring a high probability for rain showers
and MVFR conditions to KSBN late afternoon through the early
overnight, and late evening into early Monday morning at KFWA.
There may even be some embedded thunder, though confidence is low
given poor lapse rates/instability.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Beach Hazards Statement through this evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 PM EDT Monday for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 22, 3:50 AM EDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Northern Indiana
350 AM EDT Sun Sep 22 2019

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-230800-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
350 AM EDT Sun Sep 22 2019 /250 AM CDT Sun Sep 22 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms are expected primarily west of
highway 31 through the day today before spreading across the area
tonight. Locally heavy rainfall and gusty winds are possible with
these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Wednesday night into Thursday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-230800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
350 AM EDT Sun Sep 22 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Hazardous conditions for small crafts are expected today.

Showers and scattered thunderstorms are expected primarily west of
highway 31 through the day today before spreading across the area
tonight. Locally heavy rainfall and wind gusts in excess of 30 knots
are possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous conditions for small craft are possible Monday and again
on Wednesday.

Thunderstorms are possible Wednesday night into Thursday. Severe
weather is not anticipated at this time.

MIZ077-230800-
Berrien-
350 AM EDT Sun Sep 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Dangerous swimming conditions are expected with waves of 2 to 5
feet.

Showers and scattered thunderstorms are expected. Locally heavy
rainfall and gusty winds are possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Wednesday night into Thursday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-230800-
La Porte-
250 AM CDT Sun Sep 22 2019

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms are expected. Locally heavy
rainfall and gusty winds are possible with these storms.

Dangerous swimming conditions are expected Sunday as waves build to
2 to 4 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Wednesday night into Thursday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Indiana, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.